Wyoming, 2011

Flood in Wyoming, June 25 to 26, 2011

June 25 to 26, 2011 · NWS RIW · 1 event in 1 county or zone

The warmest temperatures of the season led to increased snowmelt along the west side of the Salt River Range. The water flowed fast and high enough to cause flooding in Star Valley Ranch.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$167,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

The warmest temperatures of the season led to increased snowmelt along the west side of the Salt River Range. The water flowed fast and high enough to cause flooding in Star Valley Ranch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 25, 2:40 PM MST, 5 hours 20 minutes earlier.

Area forecast discussion, Jun 25, 2:40 PM MST, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
340 PM MDT SAT JUN 25 2011

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT

THE AIR MASS HAS DRIED OUT AND IS MORE STABLE THAN THE PREVIOUS
FEW DAYS. THE MAIN CONVECTION IS LIMITED TO THE SOUTHEAST AND EAST
IN SWEETWATER AND NATRONA COUNTIES. ISOLATED CONVECTION MAY STILL
FIRE OF THE HIGHER MOUNTAINS ACROSS THE AREA THIS EVENING BUT
SHOULD BE MUCH WEAKER WITH DEW POINTS IN THE UPPER 20S AND 30S.
A COLD FRONT WILL PUSH SOUTH ACROSS THE NORTH AND EAST AND IS
EXPECTED TO SUPPORT MORE CONVECTION SUNDAY AND SUNDAY EVENING
SUPPORTED BY JET DYNAMICS. MONDAY WILL BE MOSTLY DRY AS A HIGH
PRESSURE RIDGE INCREASES TO THE WEST. COOLER TEMPERATURES WILL
CONTINUE INTO MONDAY NIGHT BEFORE A SIGNIFICANT WARM UP.

.LONG TERM...TUESDAY THROUGH SATURDAY

A PACIFIC STORM SYSTEM WILL PUSH THROUGH THE AREA WEDNESDAY AND
THURSDAY.  AHEAD OF THIS SYSTEM...UNSEASONABLY WARM AND BREEZY TO
WINDY CONDITIONS WILL PREVAIL ON TUESDAY WITH SOME LOWER BASIN
TEMPERATURES SURPASSING THE 90 DEGREE MARK FOR THE FIRST TIME
THIS YEAR. CHANCES OF THUNDERSTORMS WILL INCREASE ACROSS THE AREA
WEDNESDAY WITH THUNDERSTORMS LIKELY CONTINUING ACROSS THE AREA
WEDNESDAY NIGHT...AND THEN MAINLY ACROSS NORTHERN WYOMING ON
THURSDAY. COOLER TEMPERATURES WILL FOLLOW THIS SYSTEM THURSDAY
WITH WARMER AND MAINLY DRY CONDITIONS EXPECTED THROUGH THE FOURTH
OF JULY WEEKEND.

MEDIUM-RANGE GLOBAL MODELS REMAIN IN GOOD AGREEMENT THIS MORNING
WITH GFS AND ECMWF SHOWING A SLIGHTLY FASTER TREND PUSHING
PACIFIC STORM SYSTEM THROUGH AREA. TWO MAIN FEATURES AT THE START
OF THIS PERIOD ON TUESDAY ARE A HOT EXPANDING RIDGE OF HIGH
PRESSURE OVER THE SOUTHERN PLAINS AND UPPER LOW OFF THE NORTHERN
CALIFORNIA COAST. THE UPPER LOW WILL PUSH INLAND INTO THE WESTERN
GREAT BASIN ON WEDNESDAY AND THEN OPEN UP AND LIFT ACROSS WYOMING
THURSDAY MORNING. ALL MODELS BRINGING UP HIGHER LEVEL SUB-
TROPICAL MOISTURE TAP ACROSS SOUTHERN/CENTRAL ROCKIES INTO WYOMING
ON WEDNESDAY WITH FAIRLY STRONG MID-LEVEL FLOW. THIS SCENARIO
LIKELY TO RESULT IN UNSTABLE INVERTED-V SOUNDING PROFILES...WITH
THUNDERSTORMS CAPABLE OF PRODUCING STRONG WIND GUSTS. UPPER TROUGH
AND ASSOCIATED FRONT WILL PUSH ACROSS AREA WEDNESDAY NIGHT INTO
THURSDAY MORNING LIFTING MOST PRECIPITATION UP INTO NORTHERN
WYOMING ON THURSDAY AS A DRY AND COOLER WESTERLY FLOW PUSHES IN
FROM THE SOUTHWEST. UPPER HIGH OVER THE SOUTHERN U.S. EXPANDS
WESTWARD INTO THE CENTRAL ROCKIES FRIDAY AND SATURDAY WITH THE
ECMWF SHIFTING HIGH CENTER A BIT FURTHER WEST THAN GFS. EITHER WAY
NEAR 590 DM HEIGHTS BUILD OVER WYOMING BY SATURDAY WITH THIS MORE
SUMMER-LIKE EXPECTED TO PERSIST THROUGH THE FOURTH.

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL IN MOST AREAS THIS EVENING WITH A FEW
SHOWERS AND THUNDERSTORMS POSSIBLE BRINGING LOCALIZED MVFR/IFR CIGS
THROUGH 06Z.  A WEAK DISTURBANCE WILL BRING SOME MID TO HIGH CLOUDS
OVER NIGHT WHICH WILL DISSIPATE BY 14Z ALLOWING FOR SOME DAYTIME
HEATING TO OCCUR AHEAD OF THE NEXT...STRONGER DISTURBANCE.  SHOWERS
AND THUNDERSTORMS WILL BE MORE NUMEROUS AFTER 19Z SUNDAY.  PRIMARY
AREAS OF CONCERN ARE IN THE NORTH AFFECTING KCOD...KBYG...KWRL AND
ALSO KCPR.

&&

.HYDROLOGY...

THE WIND RIVER FROM DUBOIS TO RIVERTON CONTINUES TO RISE WITH FLOOD
WARNINGS IN EFFECT. THE GREEN RIVER FROM WARREN BRIDGE TO FONTENELLE
CONTINUES TO RISE AND IS EXPECTED TO BE NEAR FLOOD STAGE BY TUESDAY.
THE FORKS OF THE SHOSHONE CONTINUE TO RISE AS WELL AS THE NOWOOD CREEK
AND SHELL CREEK ON AND NEAR THE EAST SLOPES OF THE BIGHORN MOUNTAINS.

SMALL CREEKS AND HEADWATER STREAMS THAT ARE ALREADY FLOWING AT
MODERATE TO HIGH LEVELS ARE EXPECTED TO RUN ABOVE BANKFULL THROUGH
SUNDAY.

MILD MOUNTAIN TEMPERATURES WILL CONTINUE THE SNOWMELT. ISOLATED
THUNDERSTORMS ARE EXPECTED MAINLY EAST OF THE DIVIDE TONIGHT AND
SUNDAY. TUESDAY AND WEDNESDAY WILL BE SIGNIFICANTLY WARMER AND
MUCH OF THE REMAINING SNOWPACK BELOW 10000 FEET SHOULD MELT OFF
INTO THE RIVERS AND STREAMS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...C.BAKER
LONG TERM...AEM
AVIATION...BERC
FIRE WEATHER...TEAM RIVERTON
HYDROLOGY...C.BAKER
Hazardous weather outlook, Jun 25, 4:00 AM MST, 16 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SAT JUN 25 2011

WYZ001>020-022>030-261100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SAT JUN 25 2011

...FLOOD WARNING FOR THE WIND RIVER FROM DUBOIS TO RIVERTON AND
FOR SMALLER CREEKS AND RIVERS OF BIG HORN COUNTY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE AGAIN TODAY...THE BEST CHANCE OF A STRONG
THUNDERSTORM WILL BE OVER EASTERN PORTIONS OF THE AREA...IN JOHNSON
AND NATRONA COUNTIES.

EXCESSIVE SNOWMELT DUE TO WARM TEMPERATURES WILL CAUSE RISING
WATER LEVELS ON THE WIND RIVER FROM FROM DUBOIS THROUGH RIVERTON.
FLOODING IS LIKELY IN LOW LYING AREAS ADJACENT TO THE WIND RIVER.
OTHER FLOODING IS POSSIBLE ON SMALLER CREEKS AND RIVERS OF SOUTHEAST
BIG HORN COUNTY AROUND MANDERSON...HYATTVILLE...AND SHELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WEDNESDAY AND WEDNESDAY NIGHT...ISOLATED TO SCATTERED
THUNDERSTORMS.  STRONG WIND GUSTS POSSIBLE WITH STORMS.

THURSDAY...ISOLATED TO SCATTERED THUNDERSTORMS ACROSS NORTHERN
WYOMING.

CREEKS AND RIVERS WILL CONTINUE TO RUN HIGH AND SWIFT AS MOUNTAIN
SNOWPACK CONTINUES TO MELT THROUGH THE WEEKEND. THE WIND RIVER...
SHOSHONE RIVER...AND BIG HORN RIVER BASINS WILL BE MOST SUSCEPTIBLE
TO THE HIGH RUNOFF.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL...GUSTY WIND...AND FLOODING
TO THE NATIONAL WEATHER SERVICE AT 1-800-211-1448. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jun 25, 4:26 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
526 PM MDT SAT JUN 25 2011

WYZ019-028>030-260200-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-ROCK SPRINGS AND GREEN RIVER-
526 PM MDT SAT JUN 25 2011

WEAK RAIN SHOWERS WILL MOVE NORTHEAST AROUND 40 MPH ACROSS
SWEETWATER COUNTY AND THE GREEN MOUNTAINS THIS EVENING. GUSTY WIND
TO NEAR 45 MPH WILL BE THE PRIMARY HAZARD WITH THESE SHOWERS. AN
ISOLATED LIGHTNING STRIKE IS POSSIBLE. THESE SHOWERS WILL PRODUCE
VERY LITTLE RAINFALL. SUDDEN WIND GUSTS WILL IMPACT MOTORISTS ON
INTERSTATE 80 FROM GREEN RIVER TO WAMSUTTER. AREAS AROUND KILLPECKER
DUNES...BOARS TUSK...THE RED DESERT...AND THE OREGON BUTTES CAN
EXPECT THESE SHOWERS THROUGH 800 PM MDT.

CNJ
Special weather statement, Jun 25, 6:25 PM MST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
725 PM MDT SAT JUN 25 2011

WYZ019-020-022-260230-
CASPER MOUNTAIN WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA
COUNTY LOWER ELEVATIONS WY-
725 PM MDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN NATRONA COUNTY UNTIL 830
PM MDT...

AT 724 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HWY 487 MILE MARKER 70...OR 19 MILES
SOUTHWEST OF CASPER...MOVING NORTHEAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HWY 487 MILE MARKER 70...HWY 487 MILE MARKER 60 AND U.S. HWY 220 MILE
MARKER 100 AROUND 730 PM MDT.
BEARTRAP MEADOWS COUNTY PARK AND HOGADON SKI AREA AROUND 750 PM MDT.
I25 EXIT 182 AROUND 805 PM MDT.
EDNESS K WILKINS STATE PARK AROUND 810 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 176 AND
195.

AFTER THIS ROUND OF STORMS PASS...THERE IS ANOTHER GROUP OF STORMS
CURRENTLY NORTH OF RAWLINS THAT ARE TRACKING TOWARD THE SAME AREA.
THESE STORMS ARE EXPECTED TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND SMALL HAIL AS WELL.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10630 4243 10732 4295 10647 4296 10606
      4265 10607
TIME...MOT...LOC 0123Z 241DEG 29KT 4262 10656

ALLEN
Special weather statement, Jun 25, 7:22 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
822 PM MDT SAT JUN 25 2011

WYZ019-020-022-260315-
CASPER MOUNTAIN WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA
COUNTY LOWER ELEVATIONS WY-
822 PM MDT SAT JUN 25 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NATRONA COUNTY UNTIL
915 PM MDT...

AT 818 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR U.S. HWY 220 MILE MARKER 90...OR 23 MILES
SOUTHWEST OF CASPER...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
HWY 487 MILE MARKER 60 AND U.S. HWY 220 MILE MARKER 100 AROUND 830 PM
MDT.
BEARTRAP MEADOWS COUNTY PARK AND HOGADON SKI AREA AROUND 845 PM MDT.
CASPER AROUND 850 PM MDT.
I25 EXIT 182 AND EASTRIDGE MALL AROUND 855 PM MDT.
EDNESS K WILKINS STATE PARK AROUND 900 PM MDT.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 176 AND
206.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

BRIEF HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES
AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10632 4243 10721 4313 10661 4310 10607
      4261 10607
TIME...MOT...LOC 0222Z 237DEG 37KT 4260 10657

ALLEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Lincoln

When
June 25, 8:00 PM MST to June 26, 9:00 AM MST
Where
Lincoln County, 0.91 mi N of Star Valley Ranch to 1.29 mi N of Star Valley Ranch
Cause
Heavy Rain / Snow Melt
Property damage
$167,000
Reported by
Newspaper
Coordinates
42.993, -110.971

Active snowmelt in the Salt River Range caused a flood along a normally dry ditch in Star Valley Ranch. The narrow drainage near Prater Canyon brought enough water to wash out part of a road and three culverts. The high water also exposed and damaged a water line in the community.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2011Every state in 2011This day in weather historyWarnings in Wyoming, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317500.